A month ago I was standing on top of South Sister, the third highest mountain in Oregon. I had been ill for the previous few days and really had to push through the 5.5 miles and roughly 5000 feet of elevation gain in order to reach the summit. Unfortunately, I also made myself sick pretty bad and ended up missing a good chunk of school over the next week. I have some regrets over this. I should have just made myself go, but I wimped out and got myself way behind in my classes, and if I hadn’t done that, then I would not have had to withdraw from my classes like I did just a few days ago.

I am, at the present time, no longer in school.

A week and a half ago, I started having seizures, just little ones mind you, but nevertheless disconcerting and disturbing. I would be talking to someone and suddenly just not be able to see them anymore, they would just vanish before my eyes, I would no longer be able to see or hear them from anywhere from a second to five seconds, but when I come out of it, I am disoriented, faint and dizzy. I started having them anywhere from five to twenty of them a day. I ended up going to the hospital, spending the night and getting a whole battery of tests to make sure my heart and my circulatory system was operating properly. They could find nothing wrong with me (of course, they did not test for epilepsy or anything, just the really serious stuff like heart attacks and strokes.)

I have been finding it difficult to focus — something I have always struggled with — and reading especially seems difficult right now, and I ended up missing another week of school because I am struggling so badly to keep focused. Once that happened, I knew I was going to have to withdraw from school, which I did this last Friday. I am now on academic suspension, and I should be able to work my way back into school if I can get these damned seizures under control.

So what does this all mean for my outdoor life? Not really sure yet. There is a possibility that all of this is occurring because of the medication I have been taking for pain, and if that is the case, then I should stop having them as I slowly withdraw from the drug (this is not a medication you can just up and quit, so powerful is its physical dependence.) Yet if it is the drug, then that means that my chronic pain will also be coming back, not really something I am looking forward to.

But what if it isn’t the meds? Then what? Well, if I have somehow developed a form of epilepsy (I have a niece who was recently diagnosed with it, so there is some precedence for it) then that will definitely alter my climbing and my more extreme adventures in the future. Definitely will change my ability to do technical rock climbs and mountaineering. So I am really hoping it is the meds.

However, this also means that I will have more time to blog, at least for a little while.

There are so many unanswered questions in my life right now.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s